Heavy Snow, Western Franklin
- When
- November 5, 11:00 AM EST to November 6, 6:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 5, 9:44 AM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
944 AM EST TUE NOV 5 2002
...STORMY WEDNESDAY WITH MAIN STORY BRIEF PRD OF CF AND WIND
ISSUES...
HWO/SPS/CFA/HWA POTENTIAL IN THE 4PM PKG. GRIDS FULLY CONSIDERED AND
UPDATED AT 11AM THRU DAY 7. THIS MEANS THAT THE 430 PM PKG WILL
PROBABLY CLOSELY RESEMBLE THE 11 AM UPDATE WITH ONLY ANY HEADLINES
ADDED.
MORE DETAILS THIS AFTN.
NEW 12Z ETA DRY SLOTS US BY 18Z WITH A FURTHER N RUN AND A 986 LOW
VCNTY PVC AT 18Z AND 980 NR CASHES LEDGE AT 00Z
BASIS FOR OVERALL FCST...12Z 8H TT BLO ON DAYS STATED.
GFS (00Z/5) ENS ECMWF OP FM 12Z/4
TDY: -5 -4
WED: +1 STIFF NE-NNW WIND -2
THU: -4 STIFF NNW WIND -2
FRI: -6 FAVOR GFS OVR ECMW F -1
SAT: +2 +1
SUN: +4 +6
MON: +6 STIFF S FAVOR GFS +10
TUE: +10
WED: +7
THU: +3
QPF: SREF ENS FROM 21Z/4 HAS BEST CHC OF 1+ RFALL 195 EWD WITH
GENERAL STP 1+ FCST E MA AND RI AND 3/4 ELSEWHERE. NEW 09Z SREF N/A
TIL +1530Z. WE CAN SEE SOME BANDING POTENTIAL IF WE CLOSE OFF FASTER
AT 7H NR PVD BUT FOR NOW MOST OF THE SERIOUS BANDED ENHANCEMENT IN A
QUICK CHECK LOOKS LIKE IT WILL B NNE OF OUR FA...MAYBE DOWN INTO
MHT-BVY BUT NOT A HIGH PROB ATTM.
SNOW: UK AND ECMWF FROM YDY ARE A BIT COLDER THAN NCEP MODELS SO SNOW
ACC STILL NOT OUT OF QUESTION NW FRINGE BUT NOT THE MAIN STORY
HERE. MAIN STORY IS CF/WIND ISSUES.
MAX DEEPENING RATE OCCURING AS SFC LOW ORGANIZES BOTTOM UP DURING
WED AFTN...MAKING FOR A VERY TIGHT BACKSIDE WHIP OF WIND/SEAS.
TIDES: ONE THING WERE NOTING IS THAT THE TIDAL DEPARTURE FROM
FCST IS GRADUALLY INCREASING AT BOS/ACK. EG YDY LOW TIDE
WAS +.2...LAST NIGHT HI TIDE WAS +.2 THIS MORNING LOW TIDE
NOW +.55 (ROUGHLY 5 TO 6)... THIS WILL BE A PLAYER IN THE
TIDAL DEPARTURES TOMORROW.
ALSO...WE BLV THE WW3 IS TOO SLOW IN RAISING SEAS AS WE THINK GALE
FORCE GUSTS WILL B IN VCNTY ACK-BID-CC BAY NR 12Z. FOR NOW THO THE
00Z/5 WW3 AT 44008 HAD 17Z COMBINED SEA OF 8 FT. THAT IS NOT BAD
ENUF FOR SERIOUS COASTAL FLOODING OTHER POSSIBLE ROAD
CLOSURE/FLOODING IN VULNERABLE SPOTS BUT...IF ITS 12 FT OR GREATER...
THINK WERE GOING TO HAVE A SIG PROBLEM AND NEED TO ISSUE A WATCH.
WELL REVIEW 12Z GUIDANCE MIDDAY. SEAS ON THIS MODEL AT 44008 RISE
TO 19 FT AT 07Z/7 WE BELIEVE.
ALSO FOR WHAT ITS WORTH...ONCE SFC PRES DROPS BLO 1000MB...WE USE
THE ETA BL WIND STRAIGHT UP FOR SFC WIND... THUS WERE INCREASING OUR
WIND FCST FOR COASTAL SNE WEDNESDAY...BEGINNING 10Z. ALSO WERE
ADDING G 50 KT IN THE OUTER CW FOR 1-2 HR PRD ON NNW BACKSIDE WHIP
NR 00Z/7. YOU PROBABLY NOTICED THE CONSERVATIVE 06Z ETA HAS E51 KT AT
18Z WED WAVE SLOPE WILL B EXTREME ONCE THESE WINDS KICK IN.
IF THE WIND DOES NOT SHIFT TO A MORE NORTHERLY DIRECTION AROUND HIGH
TIDE MIDDAY ON WEDNESDAY...THE FOLLOWING TIDES ARE POSSIBLE ON
WEDNESDAY NOVEMBER 6TH.
TIME OF NORMAL POSSIBLE HEIGHT OF
LOCATION HIGH TIDE TIDE HEIGHT COASTAL FLOOD
GLOUCESTER 1144 AM 11.2 FT 12.8 FT 11.5 FT
MARBLEHEAD 1144 11.7 13.3 12.8
BOSTON 1145 12.3 13.9 13.6
GREEN HARBOR 1157 11.5 13.1 12.5
SCITUATE 1142 11.3 11.2 12.9
PROVINCETOWN 1202 PM 11.7 13.3 12.0
CHATHAM - OUTER 1216 8.6 10.2 9.1
SANDWICH 1151 AM 11.8 13.4 12.0
ALONG THE SOUTH COAST...HIGH TIDE IS THIS EVENING BEFORE THE WINDS
INCREASE...AND AGAIN WEDNESDAY MORNING AROUND 830 AM. INDICATIONS ARE
THESE TIDES WILL STAY BELOW THE LEVELS NEEDED FOR COASTAL FLOODING.
LR: AFTER A BRIEF COLD SHOT THU AFTN/NIGHT WE START A PROLONGED
WARMING TREND THAT MAY BE MUTED BY A SUBTLE BACKDOOR CF THIS
WKND BUT OVERALL THE 10 DY NORMS ARE ABV NORMAL IN THE CANADIAN
10 DAY AND SO TAKING INTO ACCT THE FIRST SEVERAL DAYS BLO NRML
...SUSPECT WE WILL SEE SOME 60-70 READINGS EARLY OR MIDDLE
OF NEXT WEEK. CDC WK 2 FOR 11/13-19 CONTS TO LOOK ACTIVE IN
SRN STREAM AND TO THE E COAST WITH NR NORMAL 8H TEMPS AND +PNA
CONTG BUT TENDENCY FOR +NAO. SO AFTER THE WARM UP EARLY NEXT
WK MAY GET MORE INTERESTING WX WISE NEAR 11/13 ISH OR AFTR.
LATE YDY: .01 TO .31 THAT WE KNOW OF...AND WHILE ONLY T TO .5
SFALL HIGH TERRAIN NW FRINGE...WORTHINGTON TO MARLOW
AND MT MONADNOCK ABV 1400 FT. PLENTY OF FROST/BLACK ICE
DURING THE NIGHT AFTER SKIES CLEARED NZW-OWD-BDL NORTHWARD.
NUMEROUS TRANSPORT ACCIDENTS.
SNOW TOOL: AM STILL FINDING MY WAY AROUND SNOWTOOLS...BUT BLV MORE
AND MORE THAT HAVE TO STICK WITH GFS THICKNESS TO KEEP
IT CONSERVATIVE AND MAY BE LOWER TT BREAKOFF AT 36...
VARIES PER SITN BUT THAT MIGHT HAVE HELPED MY FCST YDY.
.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE MAY BE REQUIRED WED.
DRAGCTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-061015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 506 AM EST TUE NOV 5 2002 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS .DAYS TWO THROUGH SEVEN... LOW PRESSURE MOVING ACROSS THE WATERS SOUTH OF NEW ENGLAND WILL PRODUCE STRONG GALE FORCE WINDS ON WEDNESDAY. WITH NORMALLY HIGH TIDES AT THIS TIME OF YEAR...COASTAL FLOODING COULD OCCUR AROUND MIDDAY WEDNESDAY AT HIGH TIDE. RAIN AND SNOW POSSIBLE IN THE MONADNOCKS LATE TONIGHT INTO WEDNESDAY. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . SIMS
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-051615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
519 AM EST TUE NOV 5 2002
A HIGH ASTRONOMICAL TIDE COULD CAUSE COASTAL FLOODING ALONG THE
MASSACHUSETTS EAST COAST...AROUND THE TIME OF HIGH TIDE AROUND
MIDDAY WEDNESDAY. AN INTENSIFYING STORM WILL MOVE OFF THE NEW JERSEY
COAST EARLY WEDNESDAY...REACHING THE WATERS SOUTH OF NANTUCKET
AROUND MIDDAY WEDNESDAY...THEN MOVE EAST OF THE REGION BY WEDNESDAY
EVENING. THIS STORM WILL CREATE A POTENTIAL FOR A VARIETY OF
HAZARDS.
COASTAL FLOODING IS POSSIBLE ALONG THE MASSACHUSETTS EAST COAST
AROUND THE TIME OF THE WEDNESDAY MIDDAY HIGH TIDE. AN ALREADY HIGH
ASTRONOMICAL HIGH TIDE...COINCIDENT WITH A NEW MOON...MAY BE
ENHANCED BY THE WINDS FROM THE STORM PUSHING EXTRA WATER ONTO THE
COASTLINE. THIS EXTRA WATER COULD RESULT IN A FOOT TO A FOOT AND A
HALF EXTRA HEIGHT ABOVE NORMAL TIDE. TEN TO FIFTEEN FOOT WAVES JUST
OFF THE COAST COULD ADD TO THE PROBLEM BY BATTERING THE COASTLINE
AND PRODUCING SIGNIFICANT BEACH EROSION. PEOPLE WHO LIVE OR OWN
PROPERTY ALONG VULNERABLE EAST FACING SHORELINES IN MASSACHUSETTS
SHOULD MONITOR LATER WEATHER DEVELOPMENTS CLOSELY. THE WINDS WILL BE
A KEY FACTOR.
THE WINDS THIS EVENING WILL BE EAST TO SOUTHEAST AROUND 10 KTS
INCREASING ALONG THE SOUTH COAST OVERNIGHT...AND MAY BE 20 TO 30 KTS
FROM THE EAST WEDNESDAY MORNING. ALONG THE EAST FACING
COAST...WINDS WILL BE EAST TO SOUTHEAST 10 TO 20 KTS. THE EAST COAST
TIDE AROUND 1130 PM TONIGHT IS NOT AS HIGH AS THE LATE MORNING TIDE
TODAY...BUT MINOR SPLASH OVER COULD OCCUR ON SOME BEACH FRONTS. THE
WINDS WILL BE INCREASING DURING WEDNESDAY MORNING...TO PERHAPS 30 TO
40 KTS. THE WINDS ARE EXPECTED TO BE BACKING INTO THE NORTH AROUND
MIDDAY WEDNESDAY. THIS COULD BE ENOUGH TO PREVENT ANY BIG SURGE
FROM DEVELOPING. THE TIMING OF THE WIND SHIFT WILL HAVE TO BE
WATCHED ON WEDNESDAY. A BUILD UP OF WATER FROM THE STRONG EAST
WINDS DURING THE MORNING...COULD BE PUSHED INTO CAPE COD BAY BY THE
SHIFT TO NORTH WINDS AROUND MIDDAY. THIS COULD RESULT IN SPILLOVER
ON THE NORTH COAST OF CAPE COD.
IF THE WIND DOES NOT SHIFT TO A MORE NORTHERLY DIRECTION AROUND HIGH
TIDE MIDDAY ON WEDNESDAY...THE FOLLOWING TIDES ARE POSSIBLE ON
WEDNESDAY NOVEMBER 6TH.
TIME OF NORMAL POSSIBLE HEIGHT OF
LOCATION HIGH TIDE TIDE HEIGHT COASTAL FLOOD
GLOUCESTER 1144 AM 11.2 FT 12.8 FT 11.5 FT
MARBLEHEAD 1144 11.7 13.3 12.8
BOSTON 1145 12.3 13.9 13.6
GREEN HARBOR 1157 11.5 13.1 12.5
SCITUATE 1142 11.3 11.2 12.9
PROVINCETOWN 1202 PM 11.7 13.3 12.0
CHATHAM - OUTER 1216 8.6 10.2 9.1
SANDWICH 1151 AM 11.8 13.4 12.0
ALONG THE SOUTH COAST...HIGH TIDE IS THIS EVENING BEFORE THE
WINDS INCREASE...AN AGAIN WEDNESDAY MORNING AROUND 830 AM.
INDICATIONS ARE THESE TIDES WILL STAY BELOW THE LEVELS NEEDED FOR
COASTAL FLOODING.
THE WEDNESDAY STORM WILL LIKELY PRODUCE A SOAKING RAIN ACROSS MOST
OF SOUTHERN NEW ENGLAND. AN ACCUMULATION OF WET SNOW IS
POSSIBLE...HOWEVER...ACROSS THE HIGHER ELEVATIONS OF THE MONADNOCKS
IN SOUTHWEST NEW HAMPSHIRE...THE EAST SLOPES OF THE BERKSHIRES AND
THE WORCESTER HILLS. SINCE MANY LEAVES REMAIN ON THE TREES...AN
ACCUMULATION OF MORE THAN 4 INCHES OF SNOW COULD CAUSE TREE LIMBS TO
BREAK. HOW MUCH...IF ANY...SNOW FALLS IN THESE HIGH ELEVATION AREAS
WILL DEPEND UPON THE TRACK AND STRENGTH OF THE STORM.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THESE DEVELOPING WEATHER SITUATIONS.CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-051615-
SPECIAL WEATHER STATEMENT...CORRECTED SCITUATE TIDES
NATIONAL WEATHER SERVICE TAUNTON MA
820 AM EST TUE NOV 5 2002
A HIGH ASTRONOMICAL TIDE COULD CAUSE COASTAL FLOODING ALONG THE
MASSACHUSETTS EAST COAST...AROUND THE TIME OF HIGH TIDE AROUND
MIDDAY WEDNESDAY. AN INTENSIFYING STORM WILL MOVE OFF THE NEW JERSEY
COAST EARLY WEDNESDAY...REACHING THE WATERS SOUTH OF NANTUCKET
AROUND MIDDAY WEDNESDAY...THEN MOVE EAST OF THE REGION BY WEDNESDAY
EVENING. THIS STORM WILL CREATE A POTENTIAL FOR A VARIETY OF
HAZARDS.
COASTAL FLOODING IS POSSIBLE ALONG THE MASSACHUSETTS EAST COAST
AROUND THE TIME OF THE WEDNESDAY MIDDAY HIGH TIDE. AN ALREADY HIGH
ASTRONOMICAL HIGH TIDE...COINCIDENT WITH A NEW MOON...MAY BE
ENHANCED BY THE WINDS FROM THE STORM PUSHING EXTRA WATER ONTO THE
COASTLINE. THIS EXTRA WATER COULD RESULT IN A FOOT TO A FOOT AND A
HALF EXTRA HEIGHT ABOVE NORMAL TIDE. TEN TO FIFTEEN FOOT WAVES JUST
OFF THE COAST COULD ADD TO THE PROBLEM BY BATTERING THE COASTLINE
AND PRODUCING SIGNIFICANT BEACH EROSION. PEOPLE WHO LIVE OR OWN
PROPERTY ALONG VULNERABLE EAST FACING SHORELINES IN MASSACHUSETTS
SHOULD MONITOR LATER WEATHER DEVELOPMENTS CLOSELY. THE WINDS WILL BE
A KEY FACTOR.
THE WINDS THIS EVENING WILL BE EAST TO SOUTHEAST AROUND 10 KTS
INCREASING ALONG THE SOUTH COAST OVERNIGHT...AND MAY BE 20 TO 30 KTS
FROM THE EAST WEDNESDAY MORNING. ALONG THE EAST FACING
COAST...WINDS WILL BE EAST TO SOUTHEAST 10 TO 20 KTS. THE EAST COAST
TIDE AROUND 1130 PM TONIGHT IS NOT AS HIGH AS THE LATE MORNING TIDE
TODAY...BUT MINOR SPLASH OVER COULD OCCUR ON SOME BEACH FRONTS. THE
WINDS WILL BE INCREASING DURING WEDNESDAY MORNING...TO PERHAPS 30 TO
40 KTS. THE WINDS ARE EXPECTED TO BE BACKING INTO THE NORTH AROUND
MIDDAY WEDNESDAY. THIS COULD BE ENOUGH TO PREVENT ANY BIG SURGE
FROM DEVELOPING. THE TIMING OF THE WIND SHIFT WILL HAVE TO BE
WATCHED ON WEDNESDAY. A BUILD UP OF WATER FROM THE STRONG EAST
WINDS DURING THE MORNING...COULD BE PUSHED INTO CAPE COD BAY BY THE
SHIFT TO NORTH WINDS AROUND MIDDAY. THIS COULD RESULT IN SPILLOVER
ON THE NORTH COAST OF CAPE COD.
IF THE WIND DOES NOT SHIFT TO A MORE NORTHERLY DIRECTION AROUND HIGH
TIDE MIDDAY ON WEDNESDAY...THE FOLLOWING TIDES ARE POSSIBLE ON
WEDNESDAY NOVEMBER 6TH.
TIME OF NORMAL POSSIBLE HEIGHT WHEN
LOCATION HIGH TIDE TIDE HEIGHT COASTAL FLOODING
BEGINS
GLOUCESTER 1144 AM 11.2 FT 12.8 FT 11.5 FT
MARBLEHEAD 1144 11.7 13.3 12.8
BOSTON 1145 12.3 13.9 13.6
GREEN HARBOR 1157 11.5 13.1 12.5
SCITUATE 1142 11.3 12.9 11.2
PROVINCETOWN 1202 PM 11.7 13.3 12.0
CHATHAM - OUTER 1216 8.6 10.2 9.1
SANDWICH 1151 AM 11.8 13.4 12.0
ALONG THE SOUTH COAST...HIGH TIDE IS THIS EVENING BEFORE THE
WINDS INCREASE...AND AGAIN WEDNESDAY MORNING AROUND 830 AM.
INDICATIONS ARE THESE TIDES WILL STAY BELOW THE LEVELS NEEDED FOR
COASTAL FLOODING.
THE WEDNESDAY STORM WILL LIKELY PRODUCE A SOAKING RAIN ACROSS MOST
OF SOUTHERN NEW ENGLAND. AN ACCUMULATION OF WET SNOW IS
POSSIBLE...HOWEVER...ACROSS THE HIGHER ELEVATIONS OF THE MONADNOCKS
IN SOUTHWEST NEW HAMPSHIRE...THE EAST SLOPES OF THE BERKSHIRES AND
THE WORCESTER HILLS. SINCE MANY LEAVES REMAIN ON THE TREES...AN
ACCUMULATION OF MORE THAN 4 INCHES OF SNOW COULD CAUSE TREE LIMBS TO
BREAK. HOW MUCH...IF ANY...SNOW FALLS IN THESE HIGH ELEVATION AREAS
WILL DEPEND UPON THE TRACK AND STRENGTH OF THE STORM.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THESE DEVELOPING WEATHER SITUATIONS.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322538.